A baby boy’s eyes temporarily changed from dark brown to bright blue after receiving a common COVID-19 treatment.
The 6-month-old from Thailand was diagnosed with COVID-19 after suffering from a fever and a cough for a day, as detailed in a case published in the medical journal Frontiers in Pediatrics.
The infant was prescribed favipiravir, the antiviral treatment approved by the Thai Ministry of Public Health in 2022 for children with mild to moderate symptoms.
Shockingly, about 18 hours after beginning the medication, the child’s mother noticed that his dark brown eyes had turned bright blue.
The concerned mother contacted medical professionals and was instructed to stop the treatment immediately.
After about five days, the discoloration faded and the child’s cornea returned to its original color. The infant was examined by doctors, who found the cornea had cleared and lacked a bluish hue, while no blue pigment deposit was noted on the surface of the iris or the anterior lens capsule.
Experts are not certain why favipiravir appears to cause discoloration but suspect that the fluorescence — the emission of absorbed light — “may be due to the drug, its metabolites, or additional tablet components such as titanium dioxide and yellow ferric oxide.”
Previous studies have noted “a direct relationship” between the concentration of favipiravir and fluorescence intensity, specifically in human hair and nails.
In the end, the child did not appear to have suffered any damage to their vision and overcame their COVID-19 symptoms.
The most common side effects of favipiravir include mild hyperuricemia (raised levels of uric acid), diarrhea and neutropenia (lowered levels of the white blood cell neutrophils), which together account for roughly 20% of adverse reactions.
But the drug it has caused corneal discoloration in one other documented case.
In 2021, a man in India reported the first case of the unusual adverse effect of the treatment.
An unnamed 20-year-old was diagnosed with COVID-19 and prescribed favipiravir after two days of seeing no improvements while taking vitamin C, zinc, vitamin A, vitamin D and ivermectin.
But on his second day of favipiravir treatment, the man noticed that his dark brown eyes had become bright blue. Doctors advised the man to stop taking the medication, and his eyes returned to their normal color after just one day.
The report about the infant was published in April 2023, but the exact date of the incident is unknown.
Favipiravir is approved in Japan, Russia, Ukraine, Uzbekistan, Moldova and Kazakhstan and received approval for emergency use in Italy in 2020.
Researchers in the US consider the medication an effective therapy for COVID-19 after several studies have tested the efficacy of the drug’s ability to combat the disease, but it has not been approved by the Food and Drug Administration.